Kentucky, 2011

Flash Flood and Heavy Rain in Kentucky, June 26, 2011

June 26, 2011 · NWS PAH · 3 events in 3 counties and zones

Numerous thunderstorms with torrential rain caused local flooding. The storms were supported by a warm front that extended east-northeast from the southern Plains across the Lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms with torrential rain caused local flooding. The storms were supported by a warm front that extended east-northeast from the southern Plains across the Lower Ohio Valley. A 500 mb shortwave trough moved southeast from the Upper Mississippi Valley toward the Ohio Valley, further enhancing the strength of the mesoscale convective system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 26, 6:10 AM CST, 40 minutes earlier.

Area forecast discussion, Jun 26, 6:10 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
710 AM CDT SUN JUN 26 2011

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAFS

&&

.DISCUSSION...
WITH WATCH IN EFFECT AND ONGOING WEATHER...WILL KEEP THIS AS BRIEF
AS POSSIBLE.

SYNOPTICALLY THIS MORNING WE HAVE A WNW-ESE ORIENTED SFC FRONTAL
BOUNDARY DRAPED OVER THE SOUTHWEST SECTIONS OF OUR CWA ALONG WITH
NORTHWEST FLOW ALOFT. AS A RESULT...AN MCS IS CURRENTLY PLOWING
ITS WAY SOUTHWARD ACROSS OUR CWA. BETWEEN 12-18Z THIS MORNING
WHATS LEFT OF THIS SYSTEM WILL MAINLY AFFECT THE EASTERN HALF OF
OUR CWA...THEN FROM 18-00Z THIS AFTERNOON PRECIPITATION SHOULD
FOCUS MAINLY OVER THE CENTRAL SECTIONS OF THE CWA IN THE VICINITY
OF THE BOUNDARY.

THE AFOREMENTIONED FRONTAL BOUNDARY IS FORECAST TO LIFT NORTHEAST
TODAY AS A WARM FRONT AND IS FORECAST TO BE DRAPED OVER THE
NORTHEAST SECTIONS OF THE CWA BY 12Z MONDAY. CONSEQUENTLY LATE
TONIGHT PRECIP CHANCES ARE EXPECTED TO BE HIGHEST OVER THE
NORTHEAST SECTIONS. IN THE WAKE OF THE WARM FRONT WARMER MID
LEVEL AIR WILL PUSH NORTHEAST INTO THE AREA AS AN UPPER RIDGE
BUILDS ACROSS THE REMAINDER OF THE CWA WHICH SHOULD KEEP THOSE
AREAS DRY.

STARTING MONDAY...PRECIP CHANCES WILL INCREASE BACK ACROSS OUR
CWA THROUGH TUESDAY AS THE RIDGE GETS SUPPRESSED A BIT AND A
FRONTAL SYSTEM APPROACHES AND EVENTUALLY CROSSES THE REGION MONDAY
NIGHT INTO TUESDAY. COULD SEE SOME ELEVATED CONVECTION TUESDAY
NIGHT OVER THE SOUTHWEST SECTIONS OF THE CWA NORTH OF THE FRONTAL
BOUNDARY.

HIGH PRESSURE AT THE SURFACE AND UPPER LEVEL RIDGING SHOULD KEEP
THE REGION DRY AND WARMER FROM NEXT WEDNESDAY THROUGH THE END OF
THE UPCOMING WEEK. CURRENT FORECAST SHOWING PRECIP CHANCES
STARTING NEXT SATURDAY...BUT WILL MAKE NO CHANGES BEYOND WEDNESDAY
WITH THIS ISSUANCE.

&&

.AVIATION...
TIMING OF THUNDERSTORMS IS THE MAIN AVIATION CONCERN THROUGH
TONIGHT. FOR THE FIRST FEW HOURS...RELIED MAINLY ON RADAR
TRENDS...WHICH INDICATED THUNDERSTORMS GENERALLY MOVING AWAY FROM
THE TAF SITES. HOWEVER...A STATIONARY FRONTAL BOUNDARY NEAR THE
MISSISSIPPI RIVER COULD PRODUCE NEW CONVECTION AT ANY TIME. THE MOST
LIKELY AREA FOR NEW STORMS IS ON THE COOL SIDE OF THE
BOUNDARY...ESPECIALLY KPAH AREA. AMENDMENTS WILL LIKELY BE REQUIRED
THROUGH THE DAY TO FINE TUNE THE TIMING AND LOCATION OF STORMS AS
NEW DATA ARRIVES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...JAP
AVIATION...MY
Hazardous weather outlook, Jun 26, 4:34 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
534 AM CDT SUN JUN 26 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
534 AM CDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS OUTLOOKED ALL OF THE REGION FOR A
SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. IN ADDITION
TO THE POSSIBILITY OF A FEW STORMS BECOMING SEVERE TODAY...THERE
COULD BE ANOTHER ROUND OF STRONG TO SEVERE STORMS LATE TONIGHT.
THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

RIVER FLOODING WILL CONTINUE ON SOME AREA RIVERS. SEE RIVER FLOOD
STATEMENTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NORTHERN HALF OF THE QUAD STATE REGION HAS BEEN OUTLOOKED FOR
A SLIGHT RISK OF SEVERE STORMS ON MONDAY. A FEW STRONG TO SEVERE
THUNDERSTORMS MAY BE ONGOING ACROSS THESE PORTIONS OF THE REGION
MONDAY MORNING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THUNDERSTORM RISK.

YET ANOTHER SYSTEM COULD BRING A RISK OF SEVERE THUNDERSTORMS TO
MAINLY THE NORTHERN HALF OF THE REGION MONDAY NIGHT INTO TUESDAY.

RIVER FLOODING WILL CONTINUE ON SOME AREA RIVERS. SEE RIVER FLOOD
STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY TO BE REQUIRED OFF AND ON OVER THE
REGION TODAY THROUGH TUESDAY. HEAVY RAINFALL REPORTS AND ANY
FLOODING REPORTS SHOULD ALSO BE RELAYED TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Local storm report, Jun 26, 3:17 AM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
417 AM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HEAVY RAIN       CARBONDALE              37.72N 89.22W
06/26/2011  M3.19 INCH       JACKSON            IL   EMERGENCY MNGR

            RAINFALL ACCUMULATION WITHIN 1.5 HOURS. STANDING WATER
            ALONG SOME ROADWAYS WITH MANY CREEKS AND STREAMS AT
            BANKFULL OR OVERFLOWING.

&&

SMITTY
Local storm report, Jun 26, 4:09 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
509 AM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 AM     HEAVY RAIN       HERRIN                  37.80N 89.03W
06/26/2011  U0.00 INCH       WILLIAMSON         IL   TRAINED SPOTTER

            SEVERAL LOW LYING STREETS HAVE STANDING WATER OVER THEM.

&&

SMITTY

The radar

The Paducah radar (KPAH), 25 km away, was scanning. The volume nearest the first event began at 12:51 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Ballard

When
June 26, 6:50 AM CST to 8:45 AM CST
Where
Ballard County, Barlow to 1.7 mi ENE of Kevil
Reported by
Emergency Manager
Coordinates
37.050, -89.050

Up to four inches of water covered low-lying areas in the Barlow city limits. Highway 1367 was flooded near the McCracken County line. A trained spotter in Ingleside measured 5.25 inches in about five hours. In LaCenter, a spotter measured 4.5 inches.

Flash Flood, McCracken

When
June 26, 7:35 AM CST to 9:00 AM CST
Where
McCracken County, 1.01 mi NE of Woodlawn to 0.94 mi SSW of Lamont
Cause
Heavy Rain
Property damage
$120,000
Reported by
Trained Spotter
Coordinates
37.061, -88.557

In Paducah, several vehicles were stranded beneath a railroad overpass on U.S. Highway 62. Vehicles were stalled out on at least one other flooded roadway. One of the vehicles was a van with three children inside. A tow truck successfully pulled the van out of the water. Numerous other traffic issues occurred in Paducah due to water on the roadways. There was minor flooding of several residences in Paducah. Water was deep enough to enter vehicles on U.S. Highway 62 in Paducah. A lot of overflow was reported in places that don't normally flood near the Ballard County line. On the west side of Paducah, flash flooding of a creek damaged a small bridge, floated two vehicles, and entered an apartment.

Heavy Rain, Graves

When
June 26, 7:50 AM CST to 9:15 AM CST
Where
Graves County, 3.14 mi NNW of Kansas to 3.93 mi NE of Kansas
Reported by
Newspaper
Coordinates
36.944, -88.735

The bridge along Kentucky Highway 1241 over Mayfield Creek collapsed into the creek. The 160-foot long bridge was already closed due to damage from erosion during the April floods. The combination of heavy rain and pre-existing damage to the bridge piers caused the collapse.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315285, 315048, 317439.